Wyoming, 2017

Winter Storm in Wyoming, December 3 to 4, 2017

December 3 to 4, 2017 · NWS RIW · 4 events in 4 counties and zones

A cold front dropping southward across brought locally heavy snow to portions of western and central Wyoming. Some of the highest amounts of snow in western Wyoming included 15 inches of snow at Cottonwood Creek in the Salt and Wyoming Ranges.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropping southward across brought locally heavy snow to portions of western and central Wyoming. Some of the highest amounts of snow in western Wyoming included 15 inches of snow at Cottonwood Creek in the Salt and Wyoming Ranges. Meanwhile, East of the Divide. 12 inches fell at the St. Lawrence SNOTEL site in the Wind River Mountains. In the lower elevations, heavy snow fell in some areas from southeastern Fremont County into Natrona County. Over a foot of snow fell in Sweetwater Station with 7 to 9 inches around Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 3, 2:31 AM MST, 7 hours 29 minutes earlier.

Area forecast discussion, Dec 3, 2:31 AM MST, 7 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
231 AM MST Sun Dec 3 2017

.SHORT TERM...Today through Tuesday night
Issued at 230 AM MST Sun Dec 3 2017

With the contrast in the weather across the area, we will split the
discussion into West and East of the Divide.

West of the Divide...The snow so far has been slow in developing and
the models have been picking up on this fairly well. The rest of the
night should see fairly light snow before picking up tomorrow. At
this time, there look to be two periods of the heaviest and
steadiest and snow. There will be one this morning as the front
sweeps across the area with some enhanced low level convergence.
After that, expect a lull during the midday hours before another
period of heavier snow, probably within a few hours of sunset as the
last trough axis punches through the area with another few hours of
enhanced lift. As for accumulations, they look fairly decent. The
winter storm warnings may be overdone in some areas, but we will let
them ride for now since travel conditions could get difficult for
some time today and this evening. Snow should taper off fairly
quickly later tonight as drier air moves in from the west.

Monday at this point looks quieter. There will still be some
orographic showers around, but any additional accumulations look
minor for the most part. Temperatures will be much cooler as well.
Some inversions could set up in the valleys. We lowered high
temperatures a couple of degrees and future shifts may want to lower
them some more. Tuesday at this point looks seasonably cold and
largely dry.

East of the Divide...At this point we will have one more mild day
before the reality of winter moves into the region. With the models
continuing to slow, we again removed the POPS in the morning across
the Big Horns, where the models love to put precipitation seemingly
every day of the year, even under strong ridges. There will be a
gusty to at time strong wind across some areas, especially the
favored areas like from the Red Desert through Casper. High wind is
not likely though, expect maybe for a place like Camp Creek where it
would effect nothing but deer. With downsloping flow, many areas
will see high temperatures in the 50s again. Some precipitation may
spill over the mountains late today, but most areas will be dry for
a vast majority of the day today.

Rain and snow will spread across the area after sunset and quickly
change to snow as mid level temperatures and snow levels plummet.
The 00Z models have continued the trend of shifting some heavier
precipitation across northern portions of the area. As of now, the
two areas of biggest concern Sunday night are near Cody and northern
Johnson County. We have been burned with strong jet dynamics over
area before. So this morning we increased snowfall amounts to 3 to 6
inches. The other concern will be around Buffalo. Not for snow
amounts, but for wind. With strong north to northwesterly flow
behind the front and 700 millibar winds approaching 50 knots, it
will turn very windy across the area after midnight and into the
first part of Monday. Combined with the light snow that will blow
around fairly easily, traveling could get very difficult. We though
about a warning, but since the duration of snow will be fairly short
we went with an advisory instead. Elsewhere, we also went with
advisories for all areas, although in some areas it would be mainly
for wind, snow and possible flash freezing on the roads with rapid
temperature drops rather than snowfall amounts. For most areas, the
worst conditions would be from midnight through around 6 am as the
trough swings through. Conditions should then gradually improve
Monday morning. Further south, since the heaviest snow would be
across the north we opted to upgrade to advisories rather than
warnings since the core of the heaviest snow would be further north.

Quieter but colder weather will then move in for later Monday
through Tuesday. A weak clipper will drop into areas to the Plains
but should stay far enough east to keep things dry. It will tighten
the pressure gradient across the east however so places like Buffalo
could see some blustery conditions. Temperatures will also be
colder, but still not truly cold, just close to what you would
expect in early December.

.LONG TERM...Wednesday through Sunday
Issued at 230 AM MST Sun Dec 3 2017

The long range models keep some consistency with the weather
pattern through Sunday. High amplitude ridge over Western North
America and a large trough in the Central and Eastern U.S. and
Canada. This keeps the arctic air well east of WY for the period.
However, the GFS and ECMWF models do agree with some cooling in
the eastern zones Wednesday as it cools down 700MB and 800MB
temps. Less cooling in the Big Horn and Wind River basins. Snow
showers would be confined to the Bighorn mountains for the most
part Wed into Wed evening. West of the divide will be dry and
slightly milder Wed. Thursday through Sunday the models are
keeping with a dry weather pattern and a gradual warming of 700MB
temperatures. The tricky part of forecasting temps will be the
amount of snow cover that occurs with our Sunday night/Monday snow
event. If the basins get a few inches of snow, this will result
in much colder lows and highs than the guidance is giving this
morning. Less snow will equate to less cooling. At any rate,
basin inversions will develop while the mixed locations will see
the milder temps with time. Again had to adjust temps downward in
the basins. Will see what happens with the snow event and adjust
accordingly.

&&

.AVIATION...12Z Issuance
Issued at 230 AM MST Sun Dec 3 2017

West of the Continental Divide...KJAC, KPNA, KBPI, and KRKS

An upper level low pressure system pushing into the NW U.S. early
Sunday morning will move across the area Sunday afternoon. Mountain
top winds will continue to increase Sunday morning with areas of
LLWS. Snow will increase across northwest Wyoming into KJAC through
12z Sunday and continue to spread south through 18z. Widespread
MVFR/IFR conditions and mountain obscurations are expected along and
west of the Wind River and Absaroka Ranges by 18z.  The heaviest and
most widespread snow will occur Sunday afternoon into early Sunday
evening.  Snow will become more showery late Sunday evening into
Monday morning with some improvement in visibility across the Far
West.  The exception will be along the Interstate 80 corridor where
snow will increase Sunday night vicinity and east of KRKS along with
gusty west wind and blowing snow.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through 18z Sunday with higher mountains
along the Continental Divide becoming increasingly obscured in -SN.
Strong winds aloft will result in areas of LLWS across much of the
area through Sunday afternoon.  A cold front will plunge south into
northern Wyoming late Sunday afternoon, spreading MVFR/IFR ceilings
and visibility in -SN to vicinity KCOD-KBYG line by 00z Monday, and
to a vicinity KRIW-KCPR line by 06z Monday.  Widespread IFR
conditions and gusty north winds will then persist across central
Wyoming through 12z Monday, followed by improving conditions from
the north later Monday morning.

&&

.FIRE WEATHER...
Issued at 230 AM MST Sun Dec 3 2017

A front will sweep into western Wyoming today and bring snow to most
areas through tonight. Areas East of the Divide will have one more
mild and mainly dry day although there will be a gusty to strong
wind at times, especially from Rock Springs through Natrona County.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will range from poor in some of the basins to good
to very good in the windier areas. Snow will spread East of the
Divide tonight with much cooler weather for next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Monday for WYZ030.

Winter Weather Advisory from 8 PM this evening to 8 AM MST
Monday for WYZ010-011-017>020-022.

Winter Weather Advisory until 5 AM MST Monday for WYZ013-023.

Winter Storm Warning until 5 AM MST Monday for WYZ001-002-012-
014-015-024.

Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
Monday for WYZ008-009-016.

Winter Weather Advisory from 11 AM this morning to 5 AM MST
Monday for WYZ025.

Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Monday for WYZ003>007.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 3, 2:31 AM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
231 AM MST Sun Dec 3 2017

WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
231 AM MST Sun Dec 3 2017

...Winter Storm Warnings are in effect for the Western Wyoming
mountains...

...Winter Weather Advisories are in effect for many lower
elevation locations...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant snowfall is forecast across the far west and
northwest today, pushing east of the Divide tonight. Strong winds
are possible across the northern Big Horn Basin, Johnson County
and along the I-80 corridor. Please see forecasts and winter
weather products for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Snow and wind lingering East of the Divide in the
morning, improving conditions in the afternoon. Sharply colder
temperatures will occur in wake of this cold front.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts from this
storm. Thank You!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
December 3, 10:00 AM MST to December 4, 5:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

The SNOTEL site at Cottonwood Creek had 15 inches of new snow. Around a foot of snow fell at Commissary Ridge.

Winter Storm, Wind River Mountains East

When
December 3, 1:00 PM MST to December 4, 6:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The SNOTEL site at St. Lawrence had a foot of new snow.

Winter Storm, Green Mountains & Rattlesnake Range

When
December 3, 9:00 PM MST to December 4, 8:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

At Sweetwater Station 14 inches of snow fell. Amounts were generally less elsewhere with only 2 inches at Jeffrey City.

Winter Storm, Natrona County Lower Elevations

When
December 3, 10:00 PM MST to December 4, 9:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Trained spotters measured 6 to 9 inches around the city of Casper, with the highest amounts in the foothills of Casper Mountain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727921, 727922, 727923, 727925.